Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 148, NWS Houston/Galveston, TX

June 28, 2004Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 28, 2004, 4:50 PM CDT for Polk County, Trinity County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2004, 4:50 PM CDT (21:50 UTC)
Expired
Jun 28, 2004, 5:45 PM CDT
In force
55 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Polk County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 164 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:35 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
235 PM CDT MON JUN 28 2004

.DISCUSSION...

WE EXPECT HIGH PW VALUES (AT OR AROUND 2) THROUGH THURSDAY WITH WEAK
RIDGING OVER OUR REGION. RESULT OF THIS WILL BE SCATTERED CONVECTION
DURING THE DAYTIME WITH AREAL COVERAGE AND INTENSITY DECREASING AT
NIGHT. WE SHALL NOT EXTEND THE FLASH FLOOD WATCH FOR TONIGHT SINCE
CONVECTION IS EXPECTED TO DECREASE DURING THE EVENING AND UPPER
LEVEL ENERGY WILL BE LACKING.  WILL MENTION THIS IN THE HWO.

SCATTERED STORMS CONTINUE TO STRENGTHEN ACROSS SE TX THIS AFTERNOON AS
A RESULT OF AN ALREADY UNSTABLE AIR MASS AND DAYTIME HEATING.
SYNOPTIC PATTERN INDICATES AN UPPER HIGH OVER THE GULF AND MOISTURE
RIDGE OVER THE CENTRAL PORTION OF THE LONE STAR STATE EXTENDING FROM
THE MIDDLE RIO GRANDE PLAINS TO NORTHEAST TEXAS. WEAK FRONTAL BOUNDARY
OVER NORTH TEXAS IS JUST ABOUT STATIONARY. UPPER HIGH OVER GULF OF
MEXICO WILL MOVE TO NEAR THE COASTAL PLAINS AND WESTERN GULF WED/THU
TIME FRAME. MODELS INDICATE UPPER TROUGH MOVING ACROSS NORTH
TEXAS THURSDAY/FRIDAY FLATTENING THE UPPER RIDGE OVER OUR REGION. BY
THIS WEEKEND...OUR REGION WILL BE UNDER AN UPPER LEVEL SHEAR AXIS
INDICATING NW FLOW ALOFT ALBEIT WEAK. IT APPEARS THAT THIS SHEAR AXIS
WILL WIDEN BY NEXT WEEK. PROGGED SOUNDINGS...TIME SERIES AND CROSS
SECTION RUNS INDICATE MOISTURE LEVEL LOWERING THIS WEEKEND PWATS
AVERAGING 1.5 INCHES DURING THE LAST 3 DAYS OF OUR FORECAST PACKAGE.
IF WE REMAIN OVER THE WEST SIDE OF THE SHEAR AXIS...THIS WILL BE THE
CASE WITH SOUTHERLY FLOW BEING CONFINED TO THE LOWER LEVELS.

37/47/MT/SG

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX ZONES TXZ163-164-176>179-195>199-210>212 (WILL BE ALLOWED
TO EXPIRE AT 6 PM TODAY).

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 88 73 88 73 / 30 50 30 50 30
HOUSTON(IAH)          74 89 74 89 74 / 30 50 30 50 30
GALVESTON (GLS)       78 87 78 87 78 / 30 50 30 50 30

&&
Hazardous weather outlook, Jun 28, 3:00 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
300 PM CDT MON JUN 28 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
300 PM CDT MON JUN 28 2004

...FLOOD WATCH IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST TEXAS
THROUGH 6 PM TODAY WILL BE ALLOWED TO EXPIRE...

.DAY ONE...REST OF TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. HOWEVER...AREAL COVERAGE AND INTENSITY OF THE
THUNDERSTORMS ARE EXPECTED TO DECREASE DURING THE EVENING.
HENCE...THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 6 PM.

RIVER FLOODING IS ONGOING ACROSS PORTIONS OF SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE LEVELS WILL REMAIN HIGH THROUGH FRIDAY. DAYTIME HEATING
WILL PRODUCE MAINLY AFTERNOON AND EARLY EVENING SCATTERED SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE. RAIN CHANCES ARE
EXPECTED TO DIMINISH THIS WEEKEND WITH THE AIR MASS BECOMING SOMEWHAT
DRIER.

THE RIVER FLOODING WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:23 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker52 min
Jun 28, 5:44 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.